Steroids: The Lesser of Two Evils
“The doctor has ordered a course of steroids” is a dreaded phrase that those with Multiple Sclerosis hear all too often. For those suffering from Relapsing-Remitting Multiple Sclerosis, corticosteroids can be an essential weapon in battling and recovering from an exacerbation (AKA relapse, attack, or flare-up). While steroids can be effective, they can be extremely unpleasant to take, with side effects that can lead many to question if their efficacy is worth the trouble.
Simply put, corticosteroids reduce inflammation. During an exacerbation (a period of new and worsening symptoms), nerve damage is caused by inflammation, so steroids are administered to stop or at least lessen the damage being done. Steroids lower the activity of the immune system, which, in the case of MS, is what is doing the damage. It’s really the only tool we have to stop an exacerbation once it’s started. A course of high dose intravenous steroids is usually given for 3-5 days at the onset of an exacerbation, often followed by oral steroids in order to taper down from the high dose used to attack the exacerbation.
Side effects of steroids
Corticosteroids come with some nasty side effects including weight gain and water retention, mood changes, upset stomach, a bad taste in your mouth, headaches, risk of infection, and elevated blood pressure. These side effects can seem severe at times, and can actually be worse if you suddenly stop taking steroids abruptly (steroids mimic cortisol, a hormone our adrenal glands produce; while taking them, our body begins to produce less cortisol, so suddenly stopping can really leave our bodies out of whack, that’s why we follow a taper down strategy. While it may not make sense at the time, it’s important to remember that stopping steroids abruptly will only make things worse).
My experience with steroids during a relapse
Like many people who have had MS for a significant period of time, I have ample experience with steroids. For the past decade, whenever I’d have an exacerbation, my doctors would order up five days of intravenous Solu-Medrol (Methylprednisolone), followed by a slow taper of oral Prednisone that would take several weeks. I’d gotten so used to this routine, that I was eventually able to get the course of IV Solu-Medrol in my own home. None of it is a pleasant experience, you have the issues from the exacerbation plus the added side effects of the steroids. It’s hellish, it really is. There’s no sugar-coating how awful it can be to be on steroids. Extreme headaches, being unable to sleep, water retention, weight gain (and it’s weight that’s very hard to lose), and extreme mood swings, I had it all.
Lesser of two evils
With such hellish side effects, it’s easy to lose sight of the benefit. An MS exacerbation doesn’t just stop on a dime, so very often, you continue to have problems even after you’ve started the course of steroids. The benefits of a course of steroids usually aren’t apparent as you are taking them. I’ve questioned the whole process nearly every time I’ve done it. The awful side effects of the steroids certainly didn’t give me a clear mind. I can say though, when I look back, even though I still have some weight I can’t seem to get rid of, those times taking steroids did lessen my exacerbations, they did reduce the overall amount of time they lasted, and so they ultimately reduced the amount of disability that came from those attacks. That’s incredibly important years down the line. Having a doctor that was willing to start a course of steroids at the first sign of an exacerbation probably delayed my overall decline into disability. That said, those times with steroids were incredibly awful and something that I wish no one had to experience.
Do you have a fear of needles and take medication that requires injection?